Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 46, NWS Topeka, KS

May 26, 2007Dickinson County, Kansas

NWS Topeka, KS issued this flash flood warning at May 26, 2007, 4:32 PM CDT for Dickinson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2007, 4:32 PM CDT (21:32 UTC)
Expired
May 26, 2007, 7:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:55 PM CDTFLASH FLOOD5 W Abilene, KSDAISY ROAD AT HIGHWAY 40 CLOSED DUE TO HIGH WATER FROM RECENT RAINFALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 262133
FFWTOP
KSC041-270030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT SAT MAY 26 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM PERSISTENT THUNDERSTORMS OVER THE WARNED      
  AREA. RADAR ESTIMATES RAINFALL OF AROUND ONE INCH HAS FALLEN SINCE 
  4 PM...WITH ADDITIONAL THUNDERSTORMS EXPECTED TO MOVE INTO THE     
  AREA THROUGH AT LEAST 530 PM. RIVERS AND CREEKS CONTINUE TO RUN AT 
  HIGH LEVELS DUE TO RAINFALL FROM EARLIER THIS WEEK...AND THIS      
  ADDITIONAL RAIN WILL LEAD TO FURTHER FLOODING PROBLEMS. 

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...
  TALMAGE...
  SOLOMON...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 277.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

REPORT FLOODING TO THE THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
TOPEKA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3871 9736 3872 9717 3903 9717 3902 9736

$$
1 follow-up statement
000 
WGUS73 KTOP 262307
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT SAT MAY 26 2007

KSC041-270030-
DICKINSON-
606 PM CDT SAT MAY 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
WESTERN DICKINSON COUNTY...

AT 455 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED DAISY ROAD 
AT HIGHWAY 40 WAS CLOSED DUE TO HIGH WATER FROM RAINFALL THIS 
AFTERNOON. MORE LIGHT TO MODERATE RAINFALL IS EXPECTED THROUGH 730 
MP. 

LOCATIONS IMPACTED INCLUDE...
TALMAGE AND ABILENE

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 277.

RUNOFF FROM THUNDERSTORMS EARLIER THIS AFTERNOON AND ADDITIONAL 
LIGHT TO MODERATE RAIN THROUGH EARLY THIS EVENING WILL CAUSE FLASH 
FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND 
STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH 
FLOODING...ESPECIALLY IN THIS AREA DUE TO HIGH LEVELS OF 
RIVERS...CREEKS...AND STREAMS FROM RAINFALL EARLIER THIS WEEK. 

LAT...LON 3871 9736 3872 9717 3903 9717 3902 9736

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 4:00 PM CDT, 32 minutes earlier.

Area forecast discussion, May 26, 4:00 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SAT MAY 26 2007

.DISCUSSION...
MAIN CONCERNS ARE CHANCES FOR PRECIPITATION NEXT FEW DAYS.

WEAK SFC BNDRY MOVING INTO THE AREA TONIGHT WITH DECENT PRECIPITABLE
WATER VALUES...AROUND 150-175% OF NORMAL...BEG FOR AT LEAST HIGH
CHANCE POPS. AS MENTIONED BY EARLIER SPC NARRATIVES, CHANCES FOR
SEVERE CONVECTION ARE RATHER SMALL...BUT NOT ZERO. SHEAR NOT TOO
STRONG AND CONVERGENCE ALONG FRONT WEAK. UPPER SUPPORT NIL.
AFTERNOON HEATING MAIN DRIVING FORCE FOR ANY SGFNT CONVECTION
INCLUDING POCKETS OF INTENSE RAIN. THIS SHOULD BECOME LESS
WIDESPREAD OVERNIGHT...BUT NOT LIKELY DMSH ALTOGETHER AS PESKY FRONT
MEANDERS OVER THE AREA. THIS SFC BNDRY WILL LIKELY DISSIPATE FURTHER
ON SUNDAY WITH H850 FLOW RETURNING TO SOUTHERLY BY TMRW EVENING.
THIS SHOULD EFFECTIVELY LOWER POPS TO SLIGHT CHC CATEGORY UNTIL
FRONTAL BNDRY ENTERS AREA IN THE TUESDAY-TUESDAY NIGHT TIME PD. THIS
FRONTAL TIMING OF MAJOR CONCERN TOO AS EARLIER FORECASTS HAD
PRECIPITATION LINGERING INTO WEDNESDAY NIGHT. GFS A BIT FASTER WITH
FRONTAL MOVEMENT WHILE NAM HAS IT INTO THE AREA BY TUESDAY
AFTERNOON. THIS LATTER MOVEMENT SEEMS A BIT TOO FAST...GIVEN SLOW
PROGRESSION OF EURO AND UK MODELS. WILL MAINTAIN POPS INTO WEDNESDAY
AND CONTINUE TO WATCH TREND OF MODELS.

TEMPERATURES SHOULD BE FAIRLY PERSISTENT UNTIL CLOUDS DECREASE/WINDS
INCREASE. THAT COULD COME BY MONDAY WITH MOSTLY 80S EXPECTED BY
THEN. DIDNT ADD ANY GUSTY GRIDS BUT GRADIENT DEFINITELY ON THE
INCREASE BY MONDAY. LATER SHIFTS MAY WANT TO CONSIDER THEM.

BIG MESSAGE IN THE LATER PERIODS IS A MAJOR CHANGE IN THE UPPER AIR
PATTERN. GFS ADVERTISING RETURN TO A SUMMER TIME NORTHWEST FLOW
REGIME BY WEEKS END. EURO AND UK ALSO CHANGING PATTERN BUT TO A
SOMEWHAT COOLISH NORTHERLY FLOW REGIME. IN ANY CASE, APPEARS THERE
IS A CHANGE FROM A RELATIVELY WET PATTERN TO A DRYER PATTERN. GOOD
NEWS FOR FLOOD WEARY FOLKS.

&&

.AVIATION...

MOST CEILINGS HAVE LIFTED TO VFR BY EARLY AFTERNOON OUTSIDE OF AREAS
OF CONVECTION...WHERE CEILINGS DOWN TO 1500-2500 FEET AT TIMES. WILL
CONTINUE THIS TREND INTO EARLY EVENING HOURS WILL MAIN AREA OF
SHOWERS AND THUNDERSTORMS THEN AROUND 4000 FT BY SUNSET. COLD FRONT
NEAR THE NEBRASKA BORDER WILL CONTINUE TO SINK SOUTH AND BE THE
FOCUS FOR MORE CONVECTION THIS AFTERNOON/EARLY EVENING...BUT NO
CONFIDENT ENOUGH THAT THE CONVECTION WILL MOVE INTO TAF SITES TO
CARRY ANYTHING MORE THAN SHOWERS VICINITY THROUGH THE EVENING. COLD
FRONT WILL BRING A GRADUAL WINDSHIFT INTO ALL TAF SITES BY LATE
EVENING. AREA OF MVFR CEILINGS NOW BEHIND THE FRONT EXPECTED TO
SPREAD INTO THE AREA OVERNIGHT AS WINDS BECOME LIGHT NORTHEAST. SOME
LIGHT FOG ALSO POSSIBLE WITH RESIDUAL MOISTURE AND LIGHT WINDS
09-13Z..OTHERWISE KEPT CEILINGS GENERALLY 2500-3000 FEET OVERNIGHT
THROUGH 18Z SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 26, 4:08 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT SAT MAY 26 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-272115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
408 PM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SOME RIVER FLOODING WILL CONTINUE OVER A FEW AREAS TONIGHT. CHECK
THE LATEST FLOOD ADVISORIES FOR UPDATED INFORMATION ON THIS
FLOODING.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA EARLY
TONIGHT. A FEW OF THE STORMS MAY BE CAPABLE OF SMALL HAIL AND
GUSTY WINDS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WHICH COULD
PRODUCE ISOLATED FLASH FLOODING AND AGGRAVATE ONGOING RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME RIVER FLOODING WILL CONTINUE OVER A FEW AREAS THROUGH SUNDAY.
CHECK THE LATEST FLOOD ADVISORIES FOR UPDATED INFORMATION ON THIS
FLOODING.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY. AT THAT TIME
A COLD FRONT WILL MOVE THROUGH THE AREA. THE FRONT SHOULD BRING AN
END TO THE RECENT WET WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 26, 3:49 PM CDT, 43 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT SAT MAY 26 2007

KSZ022-023-038-262115-
POTTAWATOMIE-RILEY-WABAUNSEE-
349 PM CDT SAT MAY 26 2007

THROUGH 415 PM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WILL
MOVE NORTHEAST AT 15 MPH ACROSS SOUTHEASTERN RILEY...SOUTHERN
POTTAWATOMIE...AND FAR NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. THUNDERSTORMS HAVE BEEN MOVING OVER THE
SAME LOCATIONS OVER THE PAST 45 MINUTES...WITH RAINFALL OF 1 TO 2
INCHES LIKELY ALREADY FALLING IN SOME LOCATIONS. ADDITIONAL HEAVY
RAINS MAY RESULT IN LOCALIZED FLOODING. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE BELVUE...WAMEGO...SAINT GEORGE...AND LOUISVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 26, 4:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      WAMEGO                  39.20N 96.30W
05/26/2007                   POTTAWATOMIE       KS   COUNTY OFFICIAL

            WATER AROUND ONE FOOT DEEP FLOWING OVER SEVERAL STREETS
            IN THE CITY OF WAMEGO. ONE INTERSECTION NOTED WAS 99TH
            AND LINCOLN. PEA SIZE HAIL ALSO REPORTED.

&&

EK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:08 PM CDTFlash Flood WarningTOPPottawatomie3 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.